Efficacy and safety of long-term treatment with cyclosporin A for atopic dermatitis

Authors


*Corresponding author, Department of Dermatology/Allergology, University Medical Center, Utrecht, 3508 GA Utrecht, Room G02.124, the Netherlands, tel. +31 30 2509217; fax +31 30 2505404; E-mail: D.J.Hijnen@umcutrecht.nl

Abstract

Background  Cyclosporin A (CsA) is being increasingly used in the treatment of severe refractory atopic dermatitis. Clinical efficacy and safety of short-term cyclosporin A treatment in atopic dermatitis patients has been proven, however, data on long-term treatment are limited.

Objective  The aim of this study was to investigate the efficacy, safety and the effect of discontinuation of cyclosporin A treatment in atopic dermatitis patients, with a particular focus on patients treated with cyclosporin A for more than 6 months.

Methods  We performed a retrospective study of clinical and adverse effects of cyclosporin A treatment in 73 atopic dermatitis patients, with an average duration of cyclosporin A treatment of 1.3 years.

Results  We included 73 patients (31 women and 42 men, with a mean age of 33.8 years) with severe atopic dermatitis refractory to conventional therapy that was treated with cyclosporin A. Treatment was successful in 56/73 patients. Increases in serum creatinine levels > 30% compared to baseline were reported in 7/73 patients. Arterial hypertension appeared in 11/73 patients during treatment. After discontinuation of treatment, 40/73 patients experienced a relapse and 33/73 patients experienced clinical remission for at least 3 months. No correlation between treatment duration and nephrotoxicity or hypertension was found. Strikingly, 6/73 patients experienced a rebound phenomenon.

Conclusions  We conclude that CsA is an effective and safe treatment for patients with severe AD refractory to conventional treatment, provided that the recommended guidelines for its administration are strictly observed. However, in contrast to previous reports, we found that 8% (6/73) of patients experienced a rebound phenomenon after discontinuation of treatment.

Ancillary